Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Des Moines, IA

July 31, 2003Butler County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 31, 2003, 11:44 PM CDT for Butler County, Franklin County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 11:44 PM CDT (04:44 UTC)
Expired
Aug 1, 2003, 12:30 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Butler County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 010444
SVRDMX
IAC023-069-010530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN NORTH CENTRAL IOWA
  FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 1139 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HANSELL...OR ABOUT 28 MILES SOUTH OF MASON
  CITY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES SOUTHWEST OF BRISTOW AROUND 1150 PM...
  8 MILES NORTHEAST OF ACKLEY MUNICIPAL AIRPORT AROUND MIDNIGHT...
  NEAR APLINGTON AROUND 1215 AM...
  NEAR PARKERSBURG AROUND 1225 AM AND
  7 MILES WEST OF NEW HARTFORD AROUND 1230 AM.

HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS UP TO 60 MPH 
ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4291 9257 4291 9349 4255 9350 4256 9257

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:56 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 31, 9:56 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT THU JUL 31 2003

LTL CHG TO FCST FORTHCOMING BESIDES EXTENDING CHCS A LTL LATER IN
NRN PTNS.  TSTMS NOT DMSHG WITH LOSS OF HEATING AND ENTERING MORE
UNSTABLE AMS.  02Z SFC ANLYS PLACES CDFNT ACRS NRN FA WITH CNVGNC
INCRG.  MUCAPES 2000-2500 J/KG INTO CNTRL IA.  ATLHOUGH SIGNATURE
NOT NOTED AT SLA...PROFILERS FARTHER S SHOWING NICE WRM ADVCTN
VEERING TWRD SRN IA WITH LATEST RUC ALSO FOCUSING H85/H7 THETA-E
ADVCTN ACRS NRN MO.  A BIT LOWER IN THE AMS...0-2KM MSTR CNVGNC ALSO
FOCUSED A BIT FARTHER N AS XPCD ALG IA/MO BORDER.  THIS ALL SUGGESTS
THAT CONVECTION WL PERSIST OVNGT IN ACTIVE NWLY FLOW.  SHRT WV NOTED
ENTERING NWRN IA WHICH HAS HELPED UVM AND GROWTH OF TSTMS.  DEEP
SHEAR NOT THE GREATEST AT LEAST YET...BUT COULD STILL SEE SOME BRIEF
SVR WNDS WITH DECENT DOWNDRAFT CAPES...AND FCST SOUNDINGS STILL
SUGGESTING STEEP LAPSE RATES JUST ABV BNDRY LYR.  MOST LIKELY
SCENARIO WOULD BE PULSE HAILERS.  OTRW LTL CHGS TO FCST WHICH SEEMS
ON TRACK.

.DSM...NONE

SMALL
Hazardous weather outlook, Jul 31, 12:05 PM CDT, 11 hours 39 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS CENTRAL IOWA THIS AFTERNOON AND
TONIGHT.  THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AFTER NOON.  A FEW STORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING.  LARGE HAIL AND DAMAGING WIND WILL BE THE
MAIN THREAT.  THE POTENTIAL DOES EXIST FOR AN ISOLATED SUPERCELL
THUNDERSTORM THAT COULD PRODUCE A TORNADO...MAINLY EAST OF I-35.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT HOURS BUT
THE SEVERE POTENTIAL WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE AREA OF LOW PRESSURE NEAR THE MINNESOTA AND CANADIAN BORDER
WILL SINK INTO WISCONSIN FRIDAY WHERE IT WILL MOVE VERY LITTLE FOR
THE NEXT THREE DAYS.  DISTURBANCES ROTATING AROUND THIS LOW WILL
BRING ADDITIONAL CHANCES FOR THUNDERSTORMS ON FRIDAY ACROSS THE
SOUTHEAST PORTION OF CENTRAL IOWA.  ON SATURDAY YET ANOTHER
DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTHEAST PARTS
OF CENTRAL IOWA.  TIMING DETAILS ARE NOT CLEAR THOUGH THE AFTERNOON
AND EVENING HOURS APPEAR TO BE THE BEST TIME FOR THE DEVELOPMENT OF
THE STORMS FOR FRIDAY AND SATURDAY.  LARGE HAIL AND DAMAGING WIND
WOULD BE THE MAIN THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH MIDNIGHT.
SPOTTERS MAY ONCE AGAIN BE NEEDED FRIDAY AFTERNOON MAINLY EAST OF
I-35 AND SOUTH OF HIGHWAY 20.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FORSTER

In the hours before

Local storm report, Jul 31, 10:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    ROCKWELL                  IA   1.75 IN HAIL
07/31/03   CERRO GORDO

SJT
Local storm report, Jul 31, 11:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    ROCKWELL                  IA   2.50 IN HAIL
07/31/03   CERRO GORDO

SJT
Local storm report, Jul 31, 11:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1107 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    ROCKWELL                  IA   1.75 IN HAIL
07/31/03   CERRO GORDO                    WINDOWS BROKEN AND SIDING
                                          DAMAGE.

SJT
Local storm report, Jul 31, 11:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    ROLFE                     IA   0.88 IN HAIL
07/31/03   POCAHONTAS

SJT
Local storm report, Jul 31, 11:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    1 E GARNER                IA   0.88 IN HAIL
07/31/03   HANCOCK                        REPORTED BY NWS EMPLOYEE.

JOHNSON
Local storm report, Jul 31, 11:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    ROCKWELL                  IA   2.75 IN HAIL
07/31/03   CERRO GORDO                    LIVESTOCK DESTROYED.

SJT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jul 31, 10:06 PM CDTSevere Thunderstorm WarningDMXCerro Gordo54 min
Jul 31, 10:31 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Jul 31, 10:51 PM CDTTornado WarningDMXCerro Gordo24 min
Jul 31, 11:04 PM CDTTornado WarningDMXButler, Franklin26 min
Jul 31, 11:58 PM CDTSevere Thunderstorm WarningDMXWright32 min
Aug 1, 1:13 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.